Patients with decreased dihydropyrimidine dehydrogenase (DPD) activity are at increased risk for experiencing serious adverse reactions following 5-fluorouracil (5-FU)-based chemotherapy. Symptoms include severe and potentially life-threatening gastrointestinal toxicity, myelosuppression, and neurological toxicity. In the present study, we describe a 50-year-old Caucasian man who developed severe encephalopathy during his second cycle of 5-FU chemotherapy. The patient remained in a comatose state for 4 days but then showed dramatic improvement in his neurological status following continuous i.v. infusion of thymidine at 8 g/m2/ day. Laboratory studies revealed the patient to be severely DPD deficient, as demonstrated by DPD enzyme activity from peripheral blood mononuclear cells being below the lower limit of tile 95th percentile of a control population and by Western immunoblot analysis showing undetectable levels of DPD protein. Additional studies revealed a significant defect in pyrimidine catabolism with a 3.3- and 365-fold increase in the levels of uracil in plasma and urine, respectively, compared to normal subjects. Family studies suggest that the inheritance pattern of this syndrome is complex and most consistent with an autosomal recessive trait. This study demonstrates that cancer patients with DPD deficiency are at increased risk for developing severe neurological toxicity secondary to 5-FU chemotherapy, and that infusional thymidine should be considered as a potential rescue agent against this particular host toxicity.
|Original language||English (US)|
|Number of pages||5|
|Journal||Clinical Cancer Research|
|State||Published - Mar 1996|
ASJC Scopus subject areas
- Cancer Research